Texas, 2013

Winter Weather in Texas, November 23 to 24, 2013

November 23 to 24, 2013 · NWS AMA · 14 events in 14 counties and zones

A slow moving upper level low brought several inches of snow to the Texas and Oklahoma Panhandle from the 23rd to the 24th of November. As the upper low moved over New Mexico, the associated jet streak provided large scale lift sufficient to produce scattered snow bands across the southern Texas Panhandle during the early evening hours of the 23rd.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A slow moving upper level low brought several inches of snow to the Texas and Oklahoma Panhandle from the 23rd to the 24th of November. As the upper low moved over New Mexico, the associated jet streak provided large scale lift sufficient to produce scattered snow bands across the southern Texas Panhandle during the early evening hours of the 23rd. Moisture deficiency in the snow growth region of the atmosphere had been a hindrance for efficient snow production earlier in the week, but the 6 PM CST upper air sounding from Amarillo showed saturated conditions in the snow growth region. These scattered snow bands were able to quickly generate one to two inches of snow across the southern Texas Panhandle due the higher moisture availability. This snow band would move to the northwest before diminishing over the northeastern Texas Panhandle. After a brief lull, another snow band developed across the Eastern Plains of New Mexico and moved northeastward into the southwestern Texas Panhandle. The 6 AM CST upper air sounding from Amarillo on the 24th showed that drier air was beginning to work its way into the Texas Panhandle. However, the extreme northern portion of the snow bands reached the Oklahoma Panhandle. As this band reached the Oklahoma Panhandle, the influence of the drier air infiltrating the Southern Plains became more evident. The main snow band diminished and all further snow showers that developed through midday on the 24th became isolated in coverage. Ultimately by 2 PM, snow shower activity came to an end as more dry air filtered into the Panhandles and the large scale lift from the upper level low shifted to the east.

The snow that was produced across the Texas Panhandle from the 23rd to the 24th of November did not only result in a daily record snowfall for Amarillo (Potter County) for the 23rd, but also caused several vehicle accidents. One such accident occurred around 9:44 PM CST on the 23rd north of Dumas (Moore County). The driver of a 2002 Ford Ranger traveling in the southbound lane of U.S. Highway 287 lost control of the vehicle and drove over a curb. This caused the vehicle to roll several times before coming to a stop. Police in the seen stated that the driver had been traveling too fast on the snow covered roadway. The driver of the pickup was pronounced deceased at the scene of the wreck. Another wreck involving a pickup and a van in Potter County resulted in one fatality and three injuries at 8:20 PM CST. The driver of the 1990 Toyota pickup was traveling southbound on U.S. Highway 87, and was traveling too fast for the hazardous road conditions. The truck swerved into the northbound lanes before leaving the roadway. At the same location, a 2009 Ford van, which had previously wreck in the northbound lanes of U.S. Highway 87), was parked. The pickup struck the parked van which caused the pickup to flip onto the driver side. The passenger was not wearing a restrain and was pronounced deceased at the scene. The driver of the pickup and the two occupants of the parked van were taken to the local hospital for injuries. By November 25th, the Amarillo District of the Texas Department of Public Safety reported it responded to nearly 150 vehicle accidents from Friday to Sunday, and did not have a preliminary number of injuries related to those accidents.

The following is a list of snow reports from across the Texas Panhandle: Texline 3.0 inches (Dallam County); Stratford 2.3 inches (Sherman County); Spearman 2.5 inches (Hansford County); 1 mile northeast of Gruver 3.0 inches (Hansford County); Perryton 2.5 inches (Ochiltree County); Lipscomb 2.0 inches (Lipscomb County); Dalhart 3.5 inches (Hartley County); Dumas 4.0 inches (Moore County); Borger 4.5 inches (Hutchinson County); 20 miles southeast of Spearman 3.6 inches (Roberts County); Miami 3.0 inches (Roberts County); Canadian 2.0 inches (Hemphill County); Vega 4.0 inches (Oldham County); 2 miles south of Wildorado 4.5 inches (Oldham County); Boys Ranch 4.0 inches (Oldham County); 7 miles east-northeast of Amarillo 4.3 inches (Potter County); Amarillo 2.5 inches (Potter County); 1 mile west-southwest of Bushland 4.0 inches (Potter County); 5 miles north of Amarillo 4.0 inches (Potter County); 6 miles west of Amarillo 4.0 inches (Potter County); White Deer 5.0 inches (Carson County); and 6 miles southwest of Pampa 3.0 inches (Gray County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 23, 7:36 AM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Nov 23, 7:36 AM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
736 AM CST SAT NOV 23 2013

.UPDATE...
LATEST HRRR...TTU-WRF...RUC...NAM AND GFS ALL STILL SHOWING DRIER
WORKING NORTHEAST TO SOUTHWEST ACROSS THE PANHANDLES DURING THE DAY
TODAY WITH A DECREASE IN THE PRECIP. HOWEVER...MODELS NOT PICKING UP
ON PRECIP LIFTING NORTHEAST OUT OF NM AND ERRING ON THE SIDE OF
CAUTION AS ROADS AND HIGHWAYS REMAIN SLICK AND ICY FROM FREEZING RAIN
AND FREEZING DRIZZLE LAST NIGHT. PRECIP COMING OUT OF NM MAY CREATE
ANOTHER ROUND OF FREEZING RAIN...FREEZING DRIZZLE OR SLEET ADDING TO
THE ICY CONDITIONS. DECIDED TO TO ISSUE A WINTER WEATHER ADVISORY
FOR WINTRY PRECIP THROUGH 12Z MONDAY DUE TO THE UNCERTAINITES AND LOW
CONFIDENCE IN THE SHORT RANGE AND HIGH RES MODELS.

UPDATED PUBLIC PRODUCTS HAVE BEEN ISSUED.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 522 AM CST SAT NOV 23 2013/

UPDATE...
MOST OF THE PRECIPITATION HAS LEFT THE AREA...THUS THE WINTER WEATHER
WILL BE ALLOWED TO EXPIRE AT THE TOP OF THE HOUR. HOWEVER...ICY ROADS
REMAIN IN THE PANHANDLES...THUS WILL ISSUE AN SPS TO COVER THE SLICK
CONDITIONS THAT WILL REMAIN FOR AT LEAST THE MORNING HOURS.

JOHNSON

AVIATION...
FOR THE 12Z TAFS...CONDITIONS WILL CONTINUE TO IMPROVE THROUGH THE
MORNING HOURS...WITH VFR CONDITIONS EXPECTED AT ALL THREE TAF SITES
FROM 18 TO 00Z. AFTER 00Z...MOISTURE FROM THE NEXT SYSTEM WILL BEGIN
TO STREAM INTO THE REGION...BRINGING LOWER CEILINGS...BR...AND
EVENTUALLY SN. AS WITH YESTERDAY...TEMPERATURES WILL REMAIN BELOW OR
NEAR FREEZING ALL DAY...THUS ANY BR THAT DEVELOPS CARRIES THE ADDED
THREAT OF ICING.

JOHNSON

PREV DISCUSSION... /ISSUED 409 AM CST SAT NOV 23 2013/

DISCUSSION...
CLOSED UPPER LOW OVER SOUTHERN CALIFORNIA AND NORTHERN BAJA WILL
BEGIN TO EJECT SLOWLY EAST TODAY...MOVING ACROSS THE SOUTHWESTERN
STATES BY 12Z SUNDAY...AND THEN ACROSS THE SOUTHERN ROCKIES SUNDAY
NIGHT. SHORTWAVE RIDGE AHEAD OF THE UPPER LOW WILL REMAIN OVER THE
FORECAST AREA TODAY AND THEN WILL SHIFT EAST AWAY FROM THE PANHANDLES
SUNDAY. ANY WINTRY PRECIPITATION TODAY WILL BE RATHER LIGHT AND LOW
CONFIDENCE PREVAILS ON PRECIP TYPE. FREEZING DRIZZLE AND LIGHT
FREEZING RAIN HAS ALREADY GLAZED ROADS AND HIGHWAYS IN THE FORECAST
AREA SINCE ABOUT 05Z TO 10Z SATURDAY BUT MOVING NORTHEAST OUT OF THE
FORECAST AREA. THE LATEST HRRR SHOWING DRYING TREND THROUGH THE DAY
TODAY UNTIL THE NEXT ROUND OF PRECIP MOVES INTO THE PANHANDLES AFTER
00Z SUNDAY. WILL HOLD OFF ON ANY ADVISORIES...WATCHES OR WARNINGS
TODAY AS THE CURRENT WINTER WEATHER ADVISORY SET TO EXPIRE AT 12Z
TODAY. BEST CHANCES FOR ANOTHER ROUND OF FREEZING AND OR FROZEN
PRECIPITATION...MAINLY SNOW AND SLEET...WILL OCCUR TONIGHT THROUGH
SUNDAY AND SUNDAY NIGHT AS THE LEADING SHORTWAVE ASSOCIATED WITH THE
UPPER LOW TRACKS EAST OUT OF THE FOUR CORNERS REGION AND SOUTHERN
ROCKIES BY 06Z SUNDAY WITH THE MAIN SHORTWAVE AFFECTING THE
PANHANDLES BY 00Z MONDAY. NAM STILL OVERLY BULLISH ON POPS AND QPF
WHILE THE GFS AND ECMWF DIFFER ON TIMING AND TRACK OF THE UPPER LOW.
THE GFS IS FASTER THAN THE ECMWF AND FURTHER SOUTH WITH THE CLOSED
UPPER LOW. LOW CONFIDENCE IN THE MEDIUM RANGE MODELS BUT LEAN TOWARD
THE ECMWF SOLUTION.

BOTH THE ECMWF AND GFS SHUTTING OFF THE PRECIP BY LATE MONDAY AS THE
CLOSED UPPER LOW DIGS SOUTH OF THE PANHANDLES BY 00Z TUESDAY AND BEST
LIFT WELL SOUTH AND EAST OF THE FORECAST AREA. DRIER AIR TO WORK INTO
THE PANHANDLES BY MONDAY NIGHT ALLOWING FOR CLEARING SKIES BY 12Z
TUESDAY. SLOWLY MODERATING TEMPS AND DRY TUESDAY THROUGH THE END OF
NEXT WEEK AS LEE SURFACE TROUGH DEVELOPS BY THE MIDDLE OF NEXT WEEK
AND WARMER SOUTHERLY FLOW PREVAILS. ANOTHER COLD FRONT MAY PUSH
THROUGH THE PANHANDLES BY NEXT SATURDAY.

SCHNEIDER

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY
THROUGH LATE NEXT WEEK.

SCHNEIDER

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...WINTER WEATHER ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

16/11
Hazardous weather outlook, Nov 23, 9:33 AM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
933 AM CST SAT NOV 23 2013

OKZ001>003-TXZ001>020-240345-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
933 AM CST SAT NOV 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

LIGHT ACCUMULATIONS OF FREEZING DRIZZLE OR SLEET ARE POSSIBLE THIS
MORNING ACROSS MAINLY THE WESTERN THIRD OF THE PANHANDLES. ANOTHER
ROUND OF LIGHT SNOW...POSSIBLY MIXED WITH SLEET WILL BEGIN TO MOVE
INTO THE WESTERN PANHANDLES LATE THIS AFTERNOON. THE SNOW WILL SPREAD
EAST AND GET HEAVIER OVERNIGHT WITH A BAND OF ACCUMULATING SNOWS
LIKELY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ACCUMULATING SNOWS WILL STILL BE POSSIBLE THROUGH THE NOON HOUR IN
THE EASTERN HALF OF THE PANHANDLES...WITH LIGHT SNOW OR A FEW
FLURRIES LINGERING FOR THE REST OF THE PANHANDLES INTO THE AFTERNOON.
STORM TOTAL ACCUMULATIONS ARE EXPECTED TO BE IN THE ONE TO THREE
INCH RANGE...BUT A FEW LOCATIONS COULD SEE UPWARDS OF 5 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO REPORT
ALL SNOW AND ICE ACCUMULATION REPORTS TO THE AMARILLO NATIONAL
WEATHER SERVICE.

In the hours before

Local storm report, Nov 23, 5:29 AM CST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
529 AM CST SAT NOV 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 AM     SNOW             TEXLINE                 36.38N 103.02W
11/23/2013  M2.0 INCH        DALLAM             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1300850

KJS
Special weather statement, Nov 23, 5:32 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
532 AM CST SAT NOV 23 2013

OKZ001>003-TXZ001>020-231900-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...BEAVER...
FORGAN...DALHART...STRATFORD...SPEARMAN...GRUVER...PERRYTON...
BOOKER...HIGGINS...FOLLETT...HARTLEY...CHANNING...DUMAS...
BORGER...MIAMI...CANADIAN...VEGA...AMARILLO...PANHANDLE...
WHITE DEER...PAMPA...SHAMROCK...WHEELER...HEREFORD...CANYON...
CLAUDE...CLARENDON...WELLINGTON
532 AM CST SAT NOV 23 2013

...ICY DRIVING CONDITIONS CONTINUE ACROSS MUCH OF THE TEXAS AND
OKLAHOMA PANHANDLE...

THOUGH THE WINTRY PRECIPITATION ASSOCIATION WITH THE FIRST ROUND OF
THIS STORM SYSTEM HAS ENDED...ICY ROADS REMAIN ACROSS THE PANHANDLES.
EVEN A THIN GLAZE OF ICE ON ROADS...SIDEWALKS...BRIDGES AND
OVERPASSES IS HAZARDOUS. MANY OF THESE ICY ROADS ARE THE RESULT OF
BLACK ICE...WHICH IS NEARLY IMPOSSIBLE TO SEE. MOTORISTS ARE URGED
TO EXERCISE CAUTION. REDUCE SPEED AND ALLOW EXTRA TIME TO REACH YOUR
DESTINATION. PLEASE BE ESPECIALLY CAUTIOUS ON OVERPASSES AND BRIDGES.
ALSO EXERCISE CAUTION WHEN WALKING ON SIDEWALKS AND PAVED SURFACES.

TEMPERATURES THROUGH THE DAY TODAY WILL REMAIN BELOW OR JUST ABOVE
FREEZING. THUS ANY ICE WILL BE SLOW TO MELT.

THE NEXT ROUND OF WINTRY PRECIPITATION COULD START TONIGHT AND IS
EXPECTED TO BE MOSTLY SNOW. SNOW AMOUNTS UP TO 5 INCHES WILL BE
POSSIBLE WITH THE SECOND ROUND.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 winter weather. Local standard time, as filed.

Winter Weather, Dallam

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Dallam forecast zone
Reported by
Trained Spotter
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Three inches of storm total in Texline.

Winter Weather, Sherman

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Sherman forecast zone
Reported by
Public
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Storm total snow of 2.3 inches in Stratford.

Winter Weather, Hansford

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Hansford forecast zone
Reported by
Public
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Storm total snow of 2.5 inches in Spearman, and 3.0 inches 1 NE Gruver.

Winter Weather, Ochiltree

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Ochiltree forecast zone
Reported by
Public
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Storm total snow of 2.5 inches in Perryton.

Winter Weather, Lipscomb

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Lipscomb forecast zone
Reported by
Public
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Storm total snow of 2.0 inches in Lipscomb.

Winter Weather, Hartley

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Hartley forecast zone
Reported by
COOP Observer
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Storm total snow of 3.5 inches in Dalhart.

Winter Weather, Moore

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Moore forecast zone
Deaths
0 direct, 1 indirect
Reported by
COOP Observer
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Storm total snow of 4.0 inches in Dumas, and fatal wreck.

Winter Weather, Hutchinson

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Hutchinson forecast zone
Reported by
COOP Observer
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

Storm total snow of 4.5 inches in Borger.

Winter Weather, Roberts

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Roberts forecast zone
Reported by
Public
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

Storm total snow of 3.6 inches 20 miles SE of Spearman, and 3.0 inches in Miami.

Winter Weather, Hemphill

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Hemphill forecast zone
Reported by
Public
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

Storm total snow of 2.0 inches in Canadian.

Winter Weather, Oldham

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Oldham forecast zone
Reported by
Public
Coordinates
35.405, -102.603 (the zone’s center; the record gives no point)

Storm total snow of 4.0 inches in Vega, 4.5 inches 2 miles south of Wildorado, and 4.0 inches in Boys Ranch.

Winter Weather, Potter

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Potter forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Reported by
Official NWS Observations
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Storm total snow of 4.3 inches at the NWS office in Amarillo.|Public reports of 2.5 inches in Amarillo, 4.0 inches 1 miles WSW of Bushland, 4.0 inches 5 miles north of Amarillo, and 4.0 inches 6 miles W of Amarillo. Also multiple wreck with one known fatality.

Winter Weather, Carson

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Carson forecast zone
Reported by
Public
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Storm total snow of 5.0 inches in White Deer.

Winter Weather, Gray

When
November 23, 11:00 AM CST to November 24, 2:00 PM CST
Where
Gray forecast zone
Reported by
Public
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Storm total snow of 3.0 inches 6 miles SW of Pampa.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Moore2013-11-2353MaleVehicle/Towed TrailerIndirect
Winter Weather, Potter2013-11-2342FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484677, 484679, 484680, 484681, 484682, 484683, 484684, 484685, 484686, 484687, 484688, 484689, 484690, 484691.